Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 132, NWS Baltimore/Washington

June 13, 2002King George County, Virginia; Charles County, Maryland

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 13, 2002, 1:55 PM EDT for King George County, Virginia; Charles County, Maryland. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 13, 2002, 1:55 PM EDT (17:55 UTC)
Expired
Jun 13, 2002, 3:00 PM EDT
In force
65 min
Issued by
NWS Baltimore/Washington
Area
Whole counties

Counties Charles County, MD, King George County, VA

The radar

The Sterling radar (KLWX), 76 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:15 PM EDTThunderstorm WindLa Plata, MDTrees and power lines were downed.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 5.9 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2002-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
787 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 10:25 AM EDT, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 13, 10:25 AM EDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1025 AM EDT THU JUN 13 2002

AT 14Z CDFNT EXTENDED FM SE VA NWWD TO FAR NW VA AND WRN MD.
STABLE AIR MASS HAS WORKED ITS WAY INTO NE ZNS WHILE MSAS ANALYSIS
SHOWS UNSTABLE AIR MASS OVR SW AND WRN ZNS.

AREA OF SHRA/TSRA NOW MAKING ITS WAY THRU THE NW ZNS WITH ADDTNL
ACTIVITY MOVING NE FROM KY. WILL BUMP POPS UP TO LIKELY WRN AREAS
FOR THIS AFTRN AND CONTINUE WITH CHC-LIKELY POPS ERN AREAS. BEST CHC
OF CONVECTION WILL BE IN THE VICINITY OF THE FRONT OVR WRN AREAS AND
SRN AREAS.

PRECIPITABLE H20 IS QUITE HIGH OVR THE AREA. THIS COULD RESULT IN
SOME HEAVY RAIN WITH THE CONVECTION...ESP WRN AND SW AREAS.
HOWEVER...FFG VALUES ARE RELATIVELY HIGH SO NO WATCH FOR NOW.

AS FAR AS SVR IS CONCERNED...BEST SHOT WOULD BE OVR FAR WRN AND SW
AREAS OF THE CWA WHERE THE MOST UNSTABLE AIR IS PRESENT.

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.

WALSTON

In the hours before

Special weather statement, Jun 13, 10:54 AM EDT, 3 hours 1 minute before
MDZ003-004-VAZ027>031-038>042-WVZ051>053-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1054 AM EDT THU JUN 13 2002

...THUNDERSTORMS WITH HEAVY RAIN MOVING THROUGH NORTHWEST VIRGINIA...

AT 1050 AM DOPPLER WEATHER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS OVER NORTHERN FAUQUIER COUNTY...WARREN COUNTY...PAGE
COUNTY AND SHENANDOAH COUNTY. THESE SHOWERS AND THUNDERSTORMS ARE
MOVING NORTHEAST AT 25 MPH AND WILL AFFECT NORTHWEST
VIRGINIA...EASTERN WEST VIRGINIA AND WESTERN AND CENTRAL MARYLAND
DURING THE NEXT COUPLE OF HOURS.

THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN IN EXCESS OF
ONE INCH AN HOUR...LIGHTNING AND GUSTY WINDS TO 35 MPH.

HEAVY RAINFALL MAY RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS. NEVER TRY TO CROSS A FLOODED ROAD. THE WATER DEPTH MAY BE TOO
GREAT TO CROSS SAFELY.

WALSTON
Special weather statement, Jun 13, 11:20 AM EDT, 2 hours 35 minutes before
MDZ002-003-016>018-VAZ021-025>031-036>042-050>053-055>057-
WVZ048>055-132300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1120 AM EDT THU JUN 13 2002

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING OVER VIRGINIA... EASTERN WEST VIRGINIA... AND WESTERN AND
LOWER SOUTHERN MARYLAND.

A COLD FRONT WILL PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT
THIS AFTERNOON. THUNDERSTORMS OVER VIRGINIA... EASTERN WEST
VIRGINIA... AND WESTERN AND LOWER SOUTHERN MARYLAND COULD CONTAIN
STRONG GUSTY WINDS...HAIL...HEAVY RAIN AND LIGHTNING.

HEAVY RAIN COULD RESULT IN FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS.

STAY ALERT FOR LATER STATEMENTS AND POSSIBLE WATCHES FROM THE
NATIONAL WEATHER SERVICE.

WALSTON
Special weather statement, Jun 13, 1:06 PM EDT, 49 minutes before
VAZ055-131800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
106 PM EDT THU JUN 13 2002

AT 1:00 PM DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
EXTENDING FROM SOUTHERN FAUQUIER COUNTY THROUGH WESTERN STAFFORD
COUNTY THEN INTO EXTREME NORTHERN SPOTSYLVANIA COUNTY. THIS STORM IS
MOVING EAST AT 20 MPH AND WILL AFFECT THE AREA FROM FREDERICKSBURG
TO STAFFORD DURING THE NEXT HOUR.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH...HEAVY RAIN
AND LIGHTNING.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SAFE SHELTER.

WALSTON

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 1:21 PM EDTSpecial Marine WarningLWX54 min
Jun 13, 1:21 PM EDTSpecial Marine WarningLWX54 min
Jun 13, 2:12 PM EDTSpecial Marine WarningLWX48 min
Jun 13, 2:56 PM EDTSpecial Marine WarningLWX64 min
Jun 13, 3:34 PM EDTSpecial Marine WarningLWX86 min
Jun 13, 5:33 PM EDTSevere Thunderstorm WarningLWXOrange42 min
Jun 13, 5:39 PM EDTTornado WarningLWXOrange36 min
Jun 13, 5:54 PM EDTTornado WarningLWXSpotsylvania36 min
Jun 13, 6:30 PM EDTSevere Thunderstorm WarningLWXSpotsylvania30 min
Jun 13, 2:30 PM EDTSevere Thunderstorm WarningLWXSaint Mary's45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.